Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 19, 2013, 2:34 PM EDT for Carroll County, Floyd County, Patrick County, Virginia; Surry County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2013, 2:34 PM EDT (18:34 UTC)
- Expired
- Apr 19, 2013, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Surry County, NC, Carroll County, VA, Floyd County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 2:31 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:29 PM EDT, 5 minutes earlier.
Area forecast discussion, Apr 19, 2:29 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 229 PM EDT FRI APR 19 2013 .SYNOPSIS... A COLD FRONT WILL SWEEP EAST THROUGH THE REGION EARLY TONIGHT... PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRIER AND COOLER AIR WILL OVERSPREAD THE AREA LATE TONIGHT...ALLOWING SKIES TO CLEAR EAST OF THE BLUE RIDGE...BUT WITH SOME LINGERING CLOUDS AND UPSLOPING VERY LIGHT SHOWERS STILL POSSIBLE ALONG THE WESTERN FLANKS OF THE APPALACHIANS. ARRIVAL OF HIGH PRESSURE ON SATURDAY WILL RESULT IN MOSTLY CLEAR AND SEASONABLE CONDITIONS THAT WILL LAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 140 PM EDT FRIDAY... SURFACE COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS EXPECTED TO SWEEP EAST THROUGH THE MOUNTAIN COUNTIES BY MID TO LATE AFTERNOON...AND CLEAR EAST OF THE PIEDMONT COUNTIES IN THE EARLY TO MID EVENING HOURS. EASTWARD PROGRESS OF FRONT HAS SLOWED SOMEWHAT DURING THE PAST SEVERAL HOURS IN RESPONSE TO WEAK SHORT WAVE LIFTING RAPIDLY NORTHEAST OUT OF ALABAMA AND GEORGIA...LIKELY TO REACH THE EASTERN THIRD OF THE BLACKSBURG FORECAST AREA DURING/AROUND THE TIME OF BEST SURFACE HEATING. INCREASED DYNAMIC FORCING AND THERMODYNAMIC SUPPORT...COUPLED WITH ERROSION OF INITIALLY STRONG WARM NOSE/CAP AT 680 MILLIBAR LEVEL SHOULD BE SUFFICIENT FOR LOSS OF CONVECTIVE INHIBITION AND DEVELOPMENT OF CONVECTIVE AVAILABLE POTENTIAL ENERGY IN 500-1000 J/KG RANGE ACROSS THE SOUTHEASTERN ZONES BY LATE AFTERNOON. INCREASING CONVECTIVE DEVELOPMENT/DEPTH SHOULD BE SUFFICIENT FOR MOMENTUM TRANSFER OF 45-50 KNOT WINDS 3-5K FEET AGL DOWN TO GROUND IN SOME OF THE STRONGER STORMS...SO SEVERE WEATHER EVENT POSSIBLE MAINLY EAST OF THE BLUE RIDGE UNTIL FRONTAL PASSAGE IN THAT AREA EARLY THIS EVENING. EVEN AN ISOLATED TORNADIC THREAT CAN NOT BE RULED OUT ACROSS THE EXTREME EASTERN/SOUTHEASTERN COUNTIES WHEN CONSIDERING MODERATE TO STRONG LOW LEVEL HELICITY AND RELATIVELY LOW LIFTED CONDENSATION LEVELS. PROXIMITY OF SHORT WAVE LIKELY TO MAINTAIN SOME POST FRONTAL SHOWER THREAT ON BACKSIDE OF COLD FRONT FOR A FEW HOURS FOLLOWING FRONTAL PASSAGE...BUT EVEN PIEDMONT COUNTIES SHOULD BEGIN TO EXPERIENCE CLEARING OF SKIES AS DOWNSLOPING COLD ADVECTION WINDS OVERSPREAD THE AREA BY MIDNIGHT. FURTHER WEST...UPSLOPING CONDITIONS ALONG THE WESTERN FLANKS OF THE APPALACHIANS SHOULD HOLD CLOUDS IN FOR MUCH OF THE NIGHT IN THE PREFERRED UPSLOPING AREAS...ALONG WITH THE THREAT OF A LINGERING SHOWER...POSSIBLY MIXED WITH SOME SNOW ACROSS THE HIGHER ELEVATIONS IF DEPTH OF MOISTURE IS DEEP ENOUGH TO PENETRATE INTO DENDRITIC GROWTH ZONE (OTHERWISE PATCHY FREEZING SPRINKLES WOULD BE POSSIBLE). SURFACE RIDGE WILL PUSH SOUTHEAST TOWARD THE FORECAST AREA ON SATURDAY...MAINTAINING MOSTLY CLEAR AND SEASONAL WEATHER EAST OF THE BLUE RIDGE...AND WITH GRADUALLY RELAXING UPSLOPING WINDS AND INCREASINGLY DRY AIR ADVECTION INTO THE AREA...EVEN WESTERN FLANKS OF THE APPALACHIANS SHOULD SEE RETURN TO PARTLY TO MOSTLY SUNNY CONDITIONS BY/DURING SATURDAY AFTERNOON. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 330 AM EDT FRIDAY... COLD FRONT CONTINUES TO MOVE EAST INTO THE ATLANTIC OCEAN SATURDAY. IN THE WAKE OF THE COLD FRONT...HIGH PRESSURE WILL BUILD ACROSS OUR REGION THIS WEEKEND. COOLER AND DRIER WEATHER IS ON THE WAY BY SATURDAY MORNING WITH 850 MB TEMPERATURES DROP INTO THE ZERO TO MINUS 4 RANGE WITH PRECIPITABLE WATER VALUES BELOW 0.25 INCHES ACROSS THE FORECAST AREA. SOME LOW LEVEL CLOUDS MAY LINGER ON THE WESTERN SLOPES IN SOUTHEAST WEST VIRGINIA SATURDAY MORNING. BY SATURDAY AFTERNOON...PLENTY OF SUNSHINE WILL BE THE RULE. FELT THAT THE ADJMETBC CAPTURES THE HIGHS FOR SATURDAY WITH READINGS FROM THE UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE LOWER 60S IN THE SOUTHEAST. HIGH CENTER STRENGTHENS AND SHIFTS TOWARD NEW ENGLAND SATURDAY NIGHT. UNDER MOSTLY CLEAR SKIES EXPECTED GOOD RATIONAL COOLING SATURDAY NIGHT INTO SUNDAY MORNING. LOW TEMPERATURES SATURDAY WILL BE COLD WITH READINGS FROM THE UPPER 20S IN THE MOUNTAINS TO THE UPPER 30S IN THE PIEDMONT. RETURN FLOW OF MOISTURE AT LOW LEVELS STARTS ON SUNDAY AS SURFACE WEDGE BECOMES ESTABLISHED...WITH PLACEMENT OF SFC HIGH PRESSURE TO OUR NORTH. CLOUDS WILL INCREASE SUNDAY...ESPECIALLY IN THE EAST SLOPES OF THE BLUE RIDGE. KEPT HIGHS COOL ON SUNDAY WITH VALUES FROM AROUND 50 DEGREES TO THE LOWER 60S IN THE SOUTH. INSERT A SLIGHT CHC OF RAIN ON SUNDAY NIGHT ACROSS THE SOUTH MAINLY ALONG THE SOUTHERN BLUE RIDGE. WENT WITH MILDER LOWS SUNDAY NIGHT FROM THE MID 30S IN WEST TO AROUND 40 IN THE EAST. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 330 PM EDT THURSDAY... EXPECTING AN AMPLIFYING UPPER TROF OVER THE EASTERN UNITED STATES THIS TIME FRAME. AT THE SURFACE MODELS CONTINUED TO SHOW COASTAL TROUGHING AND A WEDGE EAST OF THE APPALACHIANS MONDAY THOUGH TUESDAY. MODELS SHOWING SPREAD OF SOLUTIONS FOR AMOUNT OF PRECIPITATION OVERRUNNING THE WEDGE INTO MONDAY NIGHT. TUESDAY WILL BE THE TRANSITION DAY BETWEEN THE WEDGE ON MONDAY AND DEEPER SOUTHWEST FLOW IN THE WARM SECTOR AHEAD OF THE FRONT ON WEDNESDAY. A COLD FRONT WILL BE APPROACHING THE AREA ON WEDNESDAY ALTHOUGH THERE WERE LARGE DIFFERENCES IN TIMING BETWEEN DIFFERENT MODELS. HAVE SPED UP THE TIMING OF THE FRONT ABOUT 12 HOURS. SIMILAR TO THIS WEEKEND...NOTICEABLE CONTRAST IN THE AIR MASS COMING IN BEHIND THE FRONT. DEW POINTS WILL DROP SHARPLY AS A COOLER AIR MASS ARRIVES. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 140 PM EDT FRIDAY... STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT...SFC GUSTS OF 20-30 KTS ARE LIKELY. WINDS ALOFT...3KFT AGL ARE CLOSER TO 50 KTS. VFR TO OCCASIONAL MVFR CIGS WILL BE COMMON THIS AFTERNOON UNTIL ARRIVAL OF COLD FRONT...THEN EXPECT A 1-2 HOUR PERIOD OF IFR VISIBILITIES ASSOCIATED WITH A BROKEN TO SOLID LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS THAT WILL BE MOVING EAST WITH THE FRONT. SURFACE WIND GUSTS OF 30-40 KTS ARE POSSIBLE IN AREAS OF DEEPER CONVECTION. THE FRONT IS EXPECTED TO MOVE THROUGH THE KBLF/KLWB CORRIDOR AROUND 3PM...KBCB/KROA BETWEEN 4-5PM...AND KLYH/KDAN BETWEEN 6-8PM. ONCE THE COLD FRONT PASSES...EXPECT WINDS TO ABRUPTLY SHIFT AND COME FROM A WESTERLY DIRECTION...WITH SOME GUSTS TO OR EXCEEDING 20 KNOTS AT TIMES INTO THE EVENING HOURS. CLEARING WILL TAKE PLACE IN THE WAKE OF THE FRONTAL PASSAGE AND ANY PRECIP WILL COME TO AN END EAST OF THE BLUE RIDGE BEFORE MIDNIGHT. SOME LINGERING UPSLOPE CLOUDS AND POSSIBLY SOME SPOTTY SHOWERS...PERHAPS MIXED WITH SOME SNOW AT TIMES...COULD IMPACT THE WEST-FACING HIGHER ELEVATIONS OVERNIGHT...BUT ARRIVAL OF DRIER AIR AND WEAKENING UPSLOPE VECTOR SHOULD SUPPORT CLEARING SKIES EVEN IN UPSLOPE AREAS BY/SHORTLY AFTER NOON ON SATURDAY.ALL TERMINALS ARE EXPECTED TO EXPERIENCE VFR CONDITIONS SATURDAY AFTERNOON INTO MONDAY. NEXT POTENTIAL FOR SUB VFR CONDITIONS WILL COME LATER ON MONDAY...PERHAPS INTO TUESDAY...AS LOW PRESSURE DEVELOPS OFF THE SOUTHEAST ATLANTIC COAST AND ONSHORE FLOW FROM OFF THE ATLANTIC MAY CAST SOME CLOUDINESS WESTWARD INTO THE AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...WERT SHORT TERM...KK LONG TERM...AMS AVIATION...PM/WERT
Hazardous weather outlook, Apr 19, 5:46 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 546 AM EDT FRI APR 19 2013 NCZ003>006-019-020-VAZ032>035-043>047-058-059-201000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 546 AM EDT FRI APR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED SEVERE WEATHER MAY OCCUR FROM DAMAGING WIND GUSTS. THE GREATEST CONCERN FOR SEVERE WEATHER WILL BE OVER SOUTHSIDE VIRGINIA AND INTO THE PIEDMONT OF NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-201000- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 546 AM EDT FRI APR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. COLD FRONT WILL BRING STRONG WIND GUSTS TO THE AREA TODAY. THUNDERSTORMS ARE ALSO POSSIBLE EARLY THIS AFTERNOON...WHICH MAY BE ASSOCIATED WITH STRONGER WIND GUSTS TOO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 19, 2:23 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 223 PM EDT FRI APR 19 2013 NCZ003-004-019-020-VAZ016-017-032-191900- STOKES NC-YADKIN NC-SURRY NC-WILKES NC-PATRICK VA-CARROLL VA- FLOYD VA- 223 PM EDT FRI APR 19 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... YADKIN COUNTY IN NORTHWEST NORTH CAROLINA... SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA... PATRICK COUNTY IN SOUTHWEST VIRGINIA... SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... EXTREME SOUTHWESTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 300 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOBSON...MOVING NORTHEAST AT 50 MPH. * WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MOUNT AIRY... MOUNTAIN PARK... ELKIN... YADKINVILLE... DOBSON... BOTTOM... FRANCISCO... PILOT MOUNTAIN... CANA... BOONVILLE... STUART... EAST BEND... RONDA... WOOLWINE... FANCY GAP... WESTFIELD... STATE ROAD... LONE HICKORY... COURTNEY... SHACKTOWN... PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3605 8114 3681 8064 3679 8010 3606 8062 TIME...MOT...LOC 1820Z 221DEG 45KT 3643 8075
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:23 PM EDT | Special Weather Statement | RNK | Patrick | 37 min |
| Apr 19, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick | 60 min |
| Apr 19, 3:52 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 38 min |
| Apr 19, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg | 63 min |
| Apr 19, 4:32 PM EDT | Special Weather Statement | RNK | Halifax | 43 min |
| Apr 19, 4:49 PM EDT | Special Weather Statement | RNK | City of Danville | 41 min |
| Apr 19, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 65 min |
| Apr 19, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 37 min |
| Apr 19, 3:05 PM EDT | Special Weather Statement | RNK | Yadkin | 25 min |
| Apr 19, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.